Acetaminophen and NSAID ToxicityLife Extension Suggestions
Diagnosis and Treatment of Acetaminophen/NSAID Toxicity
Within a few hours of acetaminophen overdose, typical symptoms include nausea and vomiting. Tenderness and pain in the upper right abdomen may be present. Initial signs of liver failure (e.g., jaundice, impaired consciousness, and hemorrhage) can begin within 24 hours of ingestion, but may be delayed for two or three days. Very large doses can result in lactic acidosis (a drop in pH of the blood) and coma (Ferner 2011; Hinson 2010).
Several additional tests can support a diagnosis of acetaminophen overdose. Elevated levels of liver enzymes gamma-glutamyl transpeptidase (GGT), alanine aminotransferase (ALT) and aspartate aminotransferase (AST) can indicate liver damage, as can elevated serum bilirubin (a breakdown product of the red blood cell component hemoglobin normally cleared by a healthy liver). Increased prothrombin time (determined by a PTT test) also indicates liver dysfunction. Recovery from acetaminophen overdose is less favorable if these tests are abnormal by the time medical treatment is initiated. Blood levels of acetaminophen are also determined to guide treatment (Ferner 2011; Hinson 2010).
A mainstay of conventional treatment for acetaminophen overdose is N-acetyl cysteine (NAC). NAC, a therapeutic form of the conditionally essential amino acid cysteine, is the rate-limiting reagent for the production of glutathione (Bessems 2001). Health care practitioners prescribe NAC either orally (1330 mg/kg of body weight, given over 72 hours) or intravenously (300 mg/kg of body weight, given over 20 hours) (Amar 2007). At these doses, the most common side effects of NAC are nausea and vomiting, although severe allergic reactions can occur in susceptible individuals (Ferner 2011). NAC should be given relatively quickly after an overdose, as its efficacy begins to decline 8-10 hours following intoxication (Smilkstein 1988; Buckley 2007). If administered within this window, however, NAC is very effective at mitigating toxicity. In a study of cancer patients taking high dose acetaminophen (an average dose of 400 mg/kg/day, up to a maximum of 1 gram/kg/day), a rescue dose of NAC within 8 hours of acetaminophen dosing prevented severe liver toxicity (Kobrinsky 1996).
If taken within two hours of acetaminophen overdose, activated charcoal may absorb excess drug (Buckley 2007). Once acute liver failure has occurred or seems likely, however, the course of action is intensive supportive therapy or liver transplantation (Ferner 2011).
Gastrointestinal NSAID toxicity is managed by minimizing NSAID exposure, or pairing the NSAIDs with drugs that protect the integrity of the GI tract. The American College of Rheumatology has recommended acetaminophen as first line analgesic therapy for arthritis pain; if other NSAIDs are used, then the lowest effective dose for the shortest possible duration is recommended (Peura 2002). For individuals at moderate risk of gastrointestinal complications, combined therapy of NSAIDs with a gastroprotective agent should be considered. Conventional gastroprotective drugs commonly prescribed to minimize NSAID toxicity or heal NSAID-induced ulcers include H2-receptor antagonists (cimetidine, ranitidine, famotidine), proton pump inhibitors (omeprazole, lansoprazole, esomeprazole), and misoprostol (a synthetic prostaglandin analog) (Vonkeman 2010).